Alert archive / Idaho / Wind Advisories in 2014

Wind Advisory 40, NWS Pocatello, ID

November 29, 2014

NWS Pocatello, ID issued this wind advisory at Nov 29, 2014, 8:00 AM MST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Nov 29, 2014, 8:00 AM MST (15:00 UTC)
Expired
Nov 29, 2014, 7:00 PM MST
In force
11 hr
Issued by
NWS Pocatello, ID

The text

As transmitted, in the capitals the NWS used until 2016.

381 
WWUS75 KPIH 291500
NPWPIH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
800 AM MST SAT NOV 29 2014


IDZ020-021-292300-
/O.NEW.KPIH.WI.Y.0040.141129T1500Z-141130T0200Z/
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
INCLUDING THE CITIES OF...IDAHO FALLS...REXBURG...RIGBY...
POCATELLO...BLACKFOOT
800 AM MST SAT NOV 29 2014

...WIND ADVISORY IN EFFECT UNTIL 7 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM MST THIS EVENING. 

* TIMING...STRONG WINDS WILL LAST THROUGH EARLY EVENING.

* WINDS...SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH CAN
  BE EXPECTED.

* LOCATIONS INCLUDE...POCATELLO...BLACKFOOT...IDAHO
  FALLS...REXBURG...THE ARCO DESERT.

* IMPACTS...STRONG CROSSWINDS WILL CREATE DIFFICULT DRIVING
  CONDITIONS FOR LARGE PROFILE VEHICLES AND SMALL CARS. BE
  PREPARED FOR SUDDEN STRONG WIND GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
861 
WWUS75 KPIH 292121
NPWPIH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
221 PM MST SAT NOV 29 2014

IDZ020-021-300200-
/O.CON.KPIH.WI.Y.0040.000000T0000Z-141130T0200Z/
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
INCLUDING THE CITIES OF...IDAHO FALLS...REXBURG...RIGBY...
POCATELLO...BLACKFOOT
221 PM MST SAT NOV 29 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING. 

* TIMING...STRONG WINDS WILL LAST THROUGH EARLY EVENING.

* WINDS...SUSTAINED WINDS OF 30 TO 40 MPH WITH GUSTS OVER 50 MPH 
  CAN BE EXPECTED. 

* LOCATIONS INCLUDE...POCATELLO...BLACKFOOT...IDAHO FALLS... 
  REXBURG...THE ARCO DESERT. 

* IMPACTS...STRONG CROSSWINDS WILL CREATE DIFFICULT DRIVING
  CONDITIONS FOR LARGE PROFILE VEHICLES AND SMALL CARS. BE
  PREPARED FOR SUDDEN STRONG WIND GUSTS. THE WIND WILL CREATE
  AREAS OF LOW VISIBILITY DUE TO BLOWING DUST...ESPECIALLY NORTH
  OF IDAHO FALLS ALONG INTERSTATE 15. TRAVEL IS DISCOURAGED IN
  THAT AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
461 
WWUS75 KPIH 300204
NPWPIH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
704 PM MST SAT NOV 29 2014

IDZ020-021-300315-
/O.EXP.KPIH.WI.Y.0040.000000T0000Z-141130T0200Z/
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
INCLUDING THE CITIES OF...IDAHO FALLS...REXBURG...RIGBY...
POCATELLO...BLACKFOOT
704 PM MST SAT NOV 29 2014

...WIND ADVISORY HAS EXPIRED...

WINDS WILL CONTINUE TO DIMINISH THROUGH THE NIGHT. THEREFORE THE
WIND ADVISORY IS EXPIRED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Nov 29, 3:21 AM MST, 4 hours 39 minutes earlier.

Area forecast discussion, Nov 29, 3:21 AM MST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
321 AM MST SAT NOV 29 2014

.SHORT TERM...TODAY THROUGH MON NIGHT. STRONG COLD FRONT MAKING
ITS WAY SLOWLY SOUTHWARD...ENTERING THE IDAHO PANHANDLE AROUND
0200 LOCAL TIME. FRONT SHOULD SWEEP THROUGH...GENERATING HEAVY
PRECIPITATION AHEAD OF THE FRONT...WIND ALONG THE FRONT...AND
SPARSE PRECIPITATION AFTER FRONTAL PASSAGE...EXCEPT WHERE TERRAIN
ALIGNS WITH WIND AND KEEPS THE MAINLY SNOW GOING.

THERE HAVE BEEN SPORADIC VERY WINDY CONDITIONS DURING FRI
AFTERNOON AND EVEN TONIGHT. DRIGGS HAD A DOWNSLOPE CONDITION THAT
GUSTED TO 54 MPH FOR A BRIEF TIME JUST BEFORE 0200. THUS THE FIRST
FORECAST CHALLENGE IS THE WIND SPEEDS TODAY. LOCAL STUDY INDICATES
LOW CONFIDENCE WIND ADVISORY DURING THE DAY TODAY...AND POSSIBLY
STRONGER WIND TONIGHT. JUST AS THE UPPER LEVEL JET DEPARTS...THE
SURFACE WINDS SWING AROUND AND THE STRONG COLD AIR ADVECTION
DEVELOPS. THE UPPER LEVEL AND LOWER LEVEL CONDITIONS BEST FOR VERY
WINDY CONDITIONS DO NOT OCCUR AT THE SAME TIME. THUS HAVE NOT
ISSUED A WIND ADVISORY...BUT WINDSPEEDS ARE JUST BELOW THE
THRESHOLD.

THE NEXT FORECAST CHALLENGE IS THE SNOW AND WINTER WEATHER
ADVISORIES. SINCE THEY ARE OUT AND THE LINE OF HEAVY PRECIPITATION
IS HEADING SOUTH FROM THE PANHANDLE...IT MAY BE SLIGHTLY SLOWER
THAN EXPECTED BUT SHOULD START THIS MORNING SOMETIME AND INTENSIFY
THIS AFTERNOON IN THE CENTRAL IDAHO MOUNTAINS...AND THIS EVENING
IN THE SOUTHERN AND EASTERN HIGHLANDS. RECORD-BREAKING WARMTH IN
FRONT OF THE COLD FRONT MEANS RAIN TO RATHER HIGH ELEVATIONS...BUT
THIS ALL COMES CRASHING DOWN WITH SNOW POSSIBLE IN THE SNAKE RIVER
PLAIN LATE TONIGHT RIGHT AFTER THE FRONTAL PASSAGE...WHICH IN THE
POCATELLO AREA SHOULD BE AROUND 29/2000 LOCAL TIME.

POLAR AIR STILL EXPECTED WITH 15 TO 20 DEGREE DROP IN AFTERNOON
HIGH ON SUN COMPARED TO TODAYS. MORE WINTER-LIKE TEMPERATURES FOR
SUN NIGHT. SOME ALPINE BASINS...DEPENDING ON HOW MUCH NEW SNOW
THEY RECEIVE...COULD SEE TEMPERATURES WELL BELOW ZERO.

FOR MON...THE BOUNDARY THAT PASSES TO THE SOUTH AND INTO UTAH
PAUSES AND THEN STARTS A RETREAT NORTHWARD AND BACK INTO IDAHO. IT
SHOULD HAVE LOST MUCH OF ITS AVAILABLE MOISTURE AND IT DOES NOT
RETURN WITH MUCH IN THE WAY OF UPPER LEVEL SUPPORT TO GENERATE
MORE THAN LIGHT SNOW IN THE HIGHER ELEVATIONS. THIS PUSH BACK TO
THE NORTH IS GENERATED BY A LOW OFF THE CALIFORNIA COAST THAT IS
MOISTURE LADEN AND WARM. MAIN CONCERN IS THAT THE COLD DOME OF AIR
AT THE SURFACE WILL STAY IN PLACE WITH A WARM OVERRUNNING
SITUATION THAT COULD GENERATE FREEZING RAIN OR DRIZZLE FOR AT
LEAST SOME OF THE TIME. THIS WILL HAVE TO BE MONITORED AT THIS
POINT...SINCE GUIDANCE SEEMS TO MODIFY THE AIR IN THE SNAKE RIVER
PLAIN QUICKLY AND LIMITS THE BELOW FREEZING TEMPERATURES IN THE
COLD BOUNDARY LAYER. MESSICK

.LONG TERM...TUESDAY THROUGH SATURDAY. THE GFS AND ECMWF WERE IN
FAIRLY GOOD AGREEMENT THIS MORNING SHOWING A CLOSED LOW LIFTING ENE
TOWARD THE NRN CALIFORNIA COAST TUESDAY WITH A MODEST RIDGE
EXTENDING ACROSS SW IDAHO IN RESPONSE. BELIEVE THE MODELS MAY BE
OVERDOING THE PRECIPITATION POTENTIAL ACROSS THE CNTRL MOUNTAINS
TUESDAY BUT IT IS HARD TO ARGUE WITH MODEL PERSISTENCE AND AGREEMENT
AT THIS POINT. LOOKS LIKE THE BEST CHANCE FOR WIDESPREAD
PRECIPITATION WILL BE WEDNESDAY/WEDNESDAY NIGHT AS THE LOW LIFTS
INLAND ACROSS SRN IDAHO AND WEAKENS PRODUCING A SUB-ADVISORY
SNOWFALL EVENT FOR THE MOUNTAINS. A MOIST...UNSETTLED WEST FLOW IS
LEFT IN THE WAKE OF THE EXITING SYSTEM THURSDAY THROUGH SATURDAY
WITH MODEST TO POOR AGREEMENT BETWEEN THE GFS AND ECMWF. HAVE
GENERALLY CONTINUED A CHANCE MENTION OF PRECIPITATION THROUGHOUT THE
LATTER HALF OF THE PERIOD GIVEN THE UNCERTAINTY AND MOIST WEST FLOW.
HUSTON

&&

.AVIATION...A STRONG AND MOIST SW FLOW WAS OBSERVED OVER SRN IDAHO
EARLY THIS MORNING. NUMERICAL MODELS CONTINUE TO SUPPORT AN INFLUX
OF LOWER LEVEL MOISTURE AND PRECIPITATION TODAY/TONIGHT WHICH SHOULD
BRING LOWERING CIGS TO THE REGION. THE NAM APPEARS TO BE TOO
AGGRESSIVE WITH THE LOW LEVEL MOISTURE GIVEN THE CURRENT UPSTREAM
OBSERVATIONS WHEREAS THE GFS SUGGESTS MVFR CIGS LATE THIS AFTN/EVE
AT KBYI...KPIH AND KIDA. KSUN WILL LIKELY SEE MVFR CIGS DEVELOPING
LATER THIS MORNING WITH TEMPORARY IFR CIGS LATE THIS AFTN/EARLY THIS
EVENING BEFORE CLEARING RAPIDLY AROUND MIDNIGHT. STRONG GUSTY WINDS
ARE LIKELY AT THE SNAKE PLAIN TERMINALS TODAY WHICH SHOULD TAPER OFF
LATER THIS EVENING. HUSTON
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 AM MST
SUNDAY ABOVE 6500 FEET FOR THE IDZ019-023-025.

WINTER WEATHER ADVISORY UNTIL 6 AM MST SUNDAY ABOVE 7000 FEET
FOR THE IDZ018-031.

&&

In the hours before

Special weather statement, Nov 29, 2:34 AM MST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
234 AM MST SAT NOV 29 2014

IDZ019-291230-
TETON ID-
234 AM MST SAT NOV 29 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN TETON COUNTY IN SOUTHEAST IDAHO

UNTIL 530 AM MST

LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   FELT AND DRIGGS...

WEATHER OBSERVATIONS OF WIND SPEEDS INDICATE WINDS OF 25 TO 35 MPH
WITH GUSTS OF 45 TO 55 MPH ARE OCCURRING IN THE TETON BASIN. WINDS
OF THIS STRENGTH CAN CAUSE DAMAGE TO ROOFS AND OTHER PARTS OF YOUR
HOME. THE WIND MAY CAUSE TREES TO COME DOWN AND BRING DOWN POWER
LINES. WINDS OF THIS MAGNITUDE CAN ALSO MAKE IT DIFFICULT TO CONTROL
YOUR VEHICLE.

WIND SPEEDS SHOULD DECREASE BY 530 AM.

LAT...LON 4362 11104 4361 11122 4391 11125 4396 11105

MESSICK

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 2:34 AM MSTSpecial Weather StatementPIHTeton3 hr

Nearby

Wind Advisories in Idaho, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.